Birth control pills have long been recognized as the most popular method of contraception. Women appreciate them for their effectiveness: other contraceptives cannot provide such a high degree of protection. However, due to various circumstances, switching birth control pills may become a necessity. This change should be carried out according to certain rules and only after consultation with the gynecologist, otherwise the likelihood of unwanted symptoms is high.
Benefits of Birth Control Pills
Why are oral contraceptives so popular? It’s simple: they have many advantages compared to other methods of protection. The following facts speak in favor of the pills:
- the efficiency is 99 percent;
- pills can be used at any age (there are pills for each age group);
- oral contraceptives stabilize hormones, reduce the risk of developing diseases of the reproductive system;
- pills normalize the menstrual cycle, relieve pain during menstruation, minimize PMS.
The advantages of this method of contraception include the possibility of planning conception literally immediately after abandoning the pills. If before the ladies were afraid to turn to this method of protection because of the likelihood of side effects, then today pills are considered the most popular contraception means. Drugs of the new generation rarely lead to the appearance of undesirable symptoms. They are as safe as possible.
Most modern women understand how important it is to consult a doctor for the selection of the optimal version of pills, but some of the nuances remain not fully understood. For example, not everyone knows about switching birth control pills.
What Are the Reasons for Switching Birth Control Pills?
Even if the birth control pills were prescribed by a gynecologist, they will not necessarily fit. The point here is not the competence of the doctor. Every woman’s body is affected by birth control pills differently. Some women react to the pills ideally, and they can use them all the time, while others will feel unpleasant symptoms. It is rarely immediately possible to understand that the pills are not suitable. Doctors themselves recommend waiting for the adaptation period. At this time, certain discharge and headache may appear. However, if the symptoms persist, you need to consider switching birth control pills. What could be the reason for the change? The following indicates that the pills do not fit:
- feeling unwell (dizziness, nausea, vomiting);
- breast tenderness;
- bloody discharge;
- mood swings and excessive irritability;
- weight gain;
- deterioration of the skin and hair.
Many women, whose birth control cause side effects, think about switching birth control pills. Do not immediately abandon this type of contraception: perhaps you have not yet found “your pills.”
Can You Change The Pills Yourself?
Having read the instructions of the birth control pills, women sometimes feel that they have become experts in the field of oral contraception. They independently conclude that the pills do not suit them, stop taking them or change the contraception means. In matters of oral contraception you need to consult your doctor. In general, any action should be coordinated with the doctor. Only the doctor can determine whether the pills are suitable or not. The gynecologist can select the most suitable birth control and can provide detailed instructions for taking the pills.
Ideally, for switching birth control pills you should consult the doctor who prescribed the previous drugs. You need to tell the doctor about the reasons that make you want change the birth control means. If there are adverse symptoms that arose while taking the pills, it is necessary to describe them in details. The doctor must understand the full picture, so that the following birth control will suit the patient better. For various reasons, the pills may not be suitable in a particular case: for example, a woman may have contraindications for taking a certain drug. Still, the birth control pills may protect women of a different age category.
An important role is played by a healthy diet. It is impossible to understand all the nuances associated with switching birth control pills. Do not even try to change the contraceptive without the help of a doctor. Abrupt change, ignoring the rules or the wrong choice of a new drug can lead to negative consequences. Sudden changes are fraught with the following:
- disruptions in the menstrual cycle;
- feeling unwell;
- sharp weight gain / weight loss;
- uterine bleeding, etc.
When you change birth control pills yourself, the chance of becoming pregnant increases. Violation of the regimen of taking pills leads to an increased risk of unplanned pregnancy as well. Thus, it is better to contact your doctor and follow his recommendations. Only in this way it is possible to hope that the change will pass unnoticed by the body, and the following birth control pills will provide reliable protection without undesirable symptoms.
Switching Birth Control Pills Correctly
The doctor will tell you how to change the pills. However, there are general rules that must be followed. In one package there may be 21 or 28 pills. In the first case, the contraceptives are changed as follows:
- take the last pill out of the package;
- wait exactly a week (during this period, menstruation occurs);
- begin taking new pills.
If there are 28 pills in one package, then the transition to a new drug is easier to implement. You need to take all the pills out of the package. The day after the package is over, you can start taking new pills. There is no need to wait, as is the case with 21-piece packaging.
If the transition is carried out correctly, you may not be afraid of the onset of unwanted pregnancy. When switching birth control pills according to the instructions, the degree of protection does not change, which is important for women who want to protect themselves as much as possible. But only under the condition that the change will be made correctly, and the following contraceptives will be taken according to the instructions.
Switching birth control pills often provokes the appearance of side symptoms. When changing oral contraceptives, there may appear discharge, headache and nausea. The occurrence of such symptoms should be reported to your gynecologist. Usually the malaise passes quickly (within a week) and does not require taking any measures.
If birth control pills were prescribed by a doctor as a treatment (for example, in the presence of a gynecological disease, to correct hormonal background, etc.), then the transition scheme must be discussed with the doctor. In this case, it is forbidden to stop taking the pills without prior consultation with your gynecologist.
Switching to Other Means of Protection
Any drug should be taken according to a special scheme. If a woman wants to refuse birth control pills and switch to another type of contraception, then she should ask her doctor how to do it correctly. Such a transition also has its own nuances, the observance of which will provide reliable protection and eliminate the likelihood of side effects. Do not refuse to take pills in the middle of the pack. The package should always be finished, after which you can choose other types of contraception. The transition to patches, caps, rings and other methods of contraception is carried out according to a scheme similar to the transition to other pills.
What will happen if you do not follow the rules? Violation of instructions leads to a significant increase in the likelihood of unwanted conception.
Giving Up Oral Birth Control When Planning Pregnancy
After giving up oral contraception, bloody discharge often appears. They resemble the usual menstruation. However, the abundance of discharge is less. Symptom can be observed up to two weeks. If the discharge takes place for more than two weeks, while still being intensified, then you should definitely sign up for a consultation with a gynecologist. The phenomenon may indicate a hormonal failure or the presence of pathologies of the reproductive system.
When can you plan conception? The answer to this question is also better to find out from your doctor. Previously, it was believed that it is necessary to wait at least three weeks, and only then make attempts to get pregnant. Today, most gynecologists are of the opinion that waiting is not required. Naturally, it all depends on the particular case, and the state of health of the woman also plays a huge role.
Sometimes after taking hormonal contraceptives, the reproductive system needs time to recover. This is due to a decrease in the amount of folic acid as a result of hormonal drugs. A lack of folic acid leads to complications of pregnancy, therefore, it is often recommended to wait three cycles in order for the body to return to a normal state. However, such recommendations are relevant only in individual cases. Keep in mind that you should always listen to the advice of your doctor.